CASE An apparent code blue
Ms. B, age 44, has posttraumatic stress disorder (PTSD), bipolar disorder, and chronic obstructive pulmonary disease. She presents to the hospital for an outpatient orthopedic appointment. In the hospital cafeteria, she becomes unresponsive, and a code blue is called. Ms. B is admitted to the medicine intensive care unit (MICU), where she is sedated with propofol and intubated. The initial blood work for this supposed hypoxic event shows a Po2 of 336 mm Hg (reference range: 80 to 100 mm Hg; see Table 11). The MICU calls the psychiatric consultation-liaison (CL) team to evaluate this paradoxical finding.
HISTORY A pattern of similar symptoms
In the 12 months before her current hospital visit, Ms. B presented to the emergency department (ED) on 3 occasions. These were for a syncopal episode with shortness of breath and 2 incidences of passing out while receiving diagnostic testing. Each time, on Ms. B’s insistence, she was admitted and intubated. Once extubated, Ms. B left against medical advice (AMA) after a short period. She has an allergy list that includes more than 30 drugs spanning multiple drug classes, including antibiotics, contrast material, and some gamma aminobutyric acidergic medications. Notably, Ms. B is not allergic to benzodiazepines. She also has undergone more than 10 surgeries, including bariatric surgery, cholecystectomy, appendectomy, neurostimulator placement, and colon surgery.
EVALUATION Clues suggest a potential psychiatric diagnosis
When the CL team initially consults, Ms. B is intubated and sedated with dexmedetomidine, which limits the examination. She is able to better participate during interviews as she is weaned from sedation while in the MICU. A mental status exam reveals a woman who appears older than 44. She is oriented to person, place, time, and situation despite being mildly somnolent and having poor eye contact. Ms. B displays restricted affect, psychomotor retardation, and slowed speech. She denies suicidal or homicidal thoughts, intent, or plans; paranoia or other delusions; and any visual, auditory, somatic, or olfactory hallucinations. Her thought process is goal-directed and linear but with thought-blocking. Ms. B’s initial arterial blood gas (ABG) test is abnormal, showing she is acidotic with both hypercarbia and extreme hyperoxemia (pH 7.21 and Pco2 of 62 mm Hg, but a Po2 of 336 mm Hg, HCO3 of 25 mmol/L, 0% methemoglobin, and total hemoglobin of 17.5 g/dL).
The authors’ observations
Under normal code blue situations, patients are expected to have respiratory acidosis, with low Po2 levels and high Pco2 levels. However, Ms. B’s ABG revealed she had high Po2 levels and high Pco2levels. Her paradoxical findings of elevated Pco2 on the initial ABG were likely due to hyperventilation on pure oxygen in the context of her underlying chronic lung disease and respiratory fatigue.
The clinical team contacted Ms. B’s husband, who stated that during her prior hospitalizations, she had a history of physical aggression with staff when weaned off sedation. Additionally, he reported that 1 week before presenting to the ED, she had wanted to meet her dead father.
A review of Ms. B’s medical records revealed she had been prescribed alprazolam, 2 mg 3 times a day as needed, so she was prescribed scheduled lorazepam in addition to the Clinical Institute Withdrawal Assessment for Alcohol (CIWA) protocol to prevent benzodiazepine withdrawal. Ms. B had 2 prior long-term monitoring for epilepsy evaluations in our system for evaluation of seizure-like behavior. The first evaluation showed an episode of stiffening with tremulousness and eye closure for 20 to 25 minutes with no epileptiform discharge or other EEG changes. The second showed diffuse bihemispheric dysfunction consistent with toxic metabolic encephalopathies, but no epileptiform abnormality.
When hospital staff would collect arterial blood, Ms. B had periods when her eyes were closed, muscles flaccid, and she displayed an unresponsiveness to voice, touch, and noxious stimulation, including sternal rub. Opening her eyelids during these episodes revealed slow, wandering eye movements, but no nystagmus or fixed eye deviation. Vital signs and oxygenation were unchanged during these episodes. When this occurred, the phlebotomist would leave the room to notify the attending physician on call, but Ms. B would quickly return to her mildly impaired baseline. When the attending entered the room, Ms. B reported no memory of what happened during these episodes. At this point, the CL team begins to suspect that Ms. B may have factitious disorder.
Continue to: TREATMENT